South Dakota, 2021

Winter Storm and Winter Weather in South Dakota, April 6 to 7, 2021

April 6 to 7, 2021 · NWS UNR · 10 events in 10 counties and zones

A strong upper level disturbance brought rain and snow to much of western South Dakota. Temperatures were cold enough for heavy, wet snow over the Black Hills and parts of the foothills and adjacent plains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong upper level disturbance brought rain and snow to much of western South Dakota. Temperatures were cold enough for heavy, wet snow over the Black Hills and parts of the foothills and adjacent plains. Snowfall was heaviest over parts of the central and southern Black Hills, where a band of heavy snow lingered for several hours. Ten to 18 inches of snow were reported from Nemo to Hill City to south of Custer. Elsewhere across the Black Hills into the foothills and parts of far southern South Dakota, five to ten inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 6, 3:39 AM MST, 6 hours 21 minutes earlier.

Area forecast discussion, Apr 6, 3:39 AM MST, 6 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
439 AM MDT Tue Apr 6 2021

.DISCUSSION...(Today Through Monday)
Issued at 310 AM MDT Tue Apr 6 2021

Current surface map places low across eastern Colorado with
stationary front extending through Nebraska into southern
Minnesota. High located across North Dakota...feeding drier
boundary layer flow into northwest South Dakota. Compact upper low
currently located over northern Utah/southeast Idaho. Mid level
instability with weak area of theta-e advection bringing a few
shra/tsra north and east of the Black Hills.

For today, upper low tracks through Colorado this
afternoon...then into Kansas tonight. Models in very good
agreement with track/timing of system. Robust TROWAL/fgen focuses
best lift from the Big Horns through southwest South Dakota this
afternoon/evening. Widespread QPF amounts of 0.50" expected along
and south of I-90...with very little across far northwest South
Dakota. Up to an inch of rain is possible for portions of south
central South Dakota. While surface winds will be north-northeast
much of the day, winds above the boundary layer veer to the east
above 850mb. This will result in convergence/upslope enhancement
for the northern/eastern slopes of the Black Hills...with some
downslope flow over southwest slopes. This will push QPF amounts
into the 0.50"-1.00" for portions of the Black Hills. With mid
level cooling, surface wet bulb temperatures drop to around
0C...so high confidence that much of northeast Wyoming and the
higher terrain of southwest South Dakota will change over to snow.
Recent warmth will require a longer duration of higher snowfall
rates to overcome melting from warm ground temperatures. No
changes to Winter Storm Warning for the Black Hills with snowfall
of 6"+ expected. Issued Winter Weather Advisory for the southern
portions of Campbell County with pocket of higher snowfall in
areas south of KGCC. For the higher terrain of the Pine Ridge in
southwest South Dakota, snowfall intensity will pick up this
afternoon into evening...with easier time accumulating snow after
sunset. Will also be some upslope enhancement there to help with
snowfall intensity. One other area that may eventually need some
headlines would be the Rapid City/Sturgis area. Since there is
uncertainty with snow accumulation/impact and the wide elevation
range, decided to hold off on headlines at this time.

Precipitation ends from west to east tonight/early Wednesday.
Unsettled pattern continues into the weekend with series of
shortwaves dig into the northern Plains.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 434 AM MDT Tue Apr 6 2021

MVFR/IFR conditions will build in from the southwest today as
ceilings lower and rain/snow develops across the area. Scattered
TSRA will occur east of the Black Hills over southern SD today,
and then south central SD tonight. Snow will be most prevalent
across northeast WY and the Black Hills, with mostly rain across
the SD plains through this afternoon. Gusty northerly winds will
occur across much of the area, but especially for the SD plains.
Rain will change over to snow across much of the western SD plains
tonight, with precipitation gradually tapering off across
northeast WY and the Black Hills area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight MDT tonight for SDZ024-028-
     029.

     Winter Weather Advisory from 4 PM this afternoon to 6 AM MDT
     Wednesday for SDZ042-044.

WY...Winter Storm Warning until midnight MDT tonight for WYZ057.

     Winter Weather Advisory from 9 AM this morning to 9 PM MDT this
     evening for WYZ055.

&&

DISCUSSION...7
AVIATION...Helgeson
Hazardous weather outlook, Apr 6, 4:28 AM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
528 AM MDT Tue Apr 6 2021

SDZ024-028-029-WYZ057-071300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Wyoming Black Hills-
528 AM MDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

See the latest Winter Weather Message (WSWUNR) for the latest on
the heavy wet snow forecast for today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will move through late Thursday into Friday. Behind
the cold front, gusty northwest winds above 40 MPH are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042-044-071300-
Oglala Lakota-Bennett-
528 AM MDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of southwestern
South Dakota.

.DAY ONE...Today and Tonight

See the latest Winter Weather Message (WSWUNR) for the latest on
the snow forecast for today.

Isolated thunderstorms are expected today, but severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will move through late Thursday into Friday. Behind
the cold front, gusty northwest winds above 40 MPH are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-071300-
Southern Campbell-
528 AM MDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

See the latest Winter Weather Message (WSWUNR) for the latest on
the snow forecast for today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will move through late Thursday into Friday. Behind
the cold front, gusty northwest winds above 40 MPH are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025>027-072-074-071300-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
528 AM MDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Several inches of wet snow may fall today, especially above 3700
feet elevation. Snowfall amounts will be highly variable.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will move through late Thursday into Friday. Behind
the cold front, gusty northwest winds above 40 MPH are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ030>032-041-043-046-047-049-073-071300-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-Jackson-
Mellette-Todd-Tripp-Southern Meade Co Plains-
528 AM MDT Tue Apr 6 2021 /628 AM CDT Tue Apr 6 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today, but
severe thunderstorms are not expected. Light snow accumulations
on grassy areas may occur late this afternoon this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will move through late Thursday into Friday. Behind
the cold front, gusty northwest winds above 40 MPH are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-056-058-071-071300-
Northern Campbell-Western Crook-Weston-Northeastern Crook-
528 AM MDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Light snow accumulations are expected today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will move through late Thursday into Friday. Behind
the cold front, gusty northwest winds above 40 MPH are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
528 AM MDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Very light snow accumulations may fall today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will move through late Thursday into Friday. Behind
the cold front, gusty northwest winds above 40 MPH are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Apr 6, 5:29 AM MST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
629 AM MDT Tue Apr 6 2021

SDZ043-044-061315-
Jackson SD-Bennett SD-
629 AM MDT Tue Apr 6 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON AND WESTERN BENNETT
COUNTIES...

At 629 AM MDT, Doppler radar was tracking a strong thunderstorm over
Swett, or 10 miles west of Martin, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Allen, Swett, Hisle, Snake Butte, Eagle Nest Butte and eastern Pine
Ridge Reservation.

LAT...LON 4304 10186 4311 10208 4357 10189 4346 10155
TIME...MOT...LOC 1229Z 202DEG 24KT 4315 10193

Helgeson
Special weather statement, Apr 6, 5:47 AM MST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
747 AM CDT Tue Apr 6 2021

SDZ046-061330-
Mellette SD-
747 AM CDT Tue Apr 6 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN MELLETTE COUNTY...

At 747 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Wood, or 9 miles east of White River, moving north
at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wood and Butte Creek.

LAT...LON 4353 10070 4374 10064 4377 10060 4376 10056
      4373 10055 4373 10047 4372 10047 4373 10040
      4372 10038 4374 10036 4371 10033 4348 10046
TIME...MOT...LOC 1247Z 197DEG 25KT 4358 10056

Helgeson
Special weather statement, Apr 6, 6:16 AM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
716 AM MDT Tue Apr 6 2021

SDZ043-061345-
Jackson SD-
716 AM MDT Tue Apr 6 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN JACKSON COUNTY...

At 716 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Long Valley, or 26 miles south of Kadoka, moving north
at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Jackson County to the east of Long Valley.

LAT...LON 4339 10148 4372 10150 4370 10123 4356 10122
      4339 10133
TIME...MOT...LOC 1316Z 190DEG 28KT 4347 10138

Sherburn
Special weather statement, Apr 6, 6:19 AM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
819 AM CDT Tue Apr 6 2021

SDZ046-047-061400-
Todd SD-Mellette SD-
819 AM CDT Tue Apr 6 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN TODD AND SOUTHWESTERN
MELLETTE COUNTIES...

At 818 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Parmelee, or 18 miles west of Mission, moving north at
30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Parmelee and Cedar Butte.

LAT...LON 4331 10089 4331 10109 4370 10115 4371 10076
TIME...MOT...LOC 1318Z 186DEG 27KT 4337 10101

Sherburn

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Fall River

When
April 6, 10:00 AM MST to April 7, 12:00 AM MST
Where
Fall River forecast zone
Reported by
Public
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
April 6, 11:00 AM MST to 10:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
Public
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Weather, Rapid City

When
April 6, 11:00 AM MST to 11:00 PM MST
Where
Rapid City forecast zone
Reported by
NWS Employee
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
April 6, 11:00 AM MST to April 7, 12:00 AM MST
Where
Southern Foot Hills forecast zone
Reported by
Public
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
April 6, 11:00 AM MST to 11:00 PM MST
Where
Southern Black Hills forecast zone
Reported by
Public
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
April 6, 12:00 PM MST to 11:00 PM MST
Where
Central Black Hills forecast zone
Reported by
Public
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
April 6, 12:00 PM MST to 10:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Public
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
April 6, 1:00 PM MST to 10:00 PM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Weather, Hermosa Foothills

When
April 6, 2:00 PM MST to 11:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Weather, Oglala Lakota

When
April 6, 4:00 PM MST to April 7, 1:00 AM MST
Where
Oglala Lakota forecast zone
Reported by
COOP Observer
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945685, 945662, 945671, 945673, 945684, 945679, 945688, 945663, 945690, 945689.